Testing in October 2026? You're studying the question patterns the current NCSBN test plan is built around.
All test banks

Most recent original question bank · Latest 2026 edition

HESI RN Mental Health

Explore HESI RN Mental Health, a completed original study PDF with its own purchase and secure delivery.

$19

Your PDF is ready. Continue to payment, then receive secure download access and delivery by email.

Write the exact name in full of the material you're looking for.

Free preview · Original latest version

Sample questions from HESI RN Mental Health

This material has 90 questions with answers and rationales. Here are the first 5.

  1. 1.A 24-year-old client is admitted to an inpatient psychiatric unit after reporting a plan to overdose on a bottle of acetaminophen at home. The client is alert, has no medication ingestion, and has stable vital signs. Which action should the nurse take first?

    • A.Ask the client to sign a no-suicide contract
    • B.Place the client in a safe environment with continuous observation
    • C.Encourage the client to attend a group therapy session
    • D.Ask the family to remove medications from the home

    Rationale: Continuous observation and immediate environmental safety address the imminent risk of self-harm. A no-suicide contract does not ensure safety, group therapy does not provide adequate immediate monitoring, and family planning for home is not the first action during admission. The exam takeaway is to prioritize direct safety interventions when a client has a specific suicide plan.

  2. 2.A 31-year-old client with schizophrenia is pacing in an emergency department and says, "The voices are telling me to cut my roommate." The client is medically stable and has no weapon. What is the nurse's priority response?

    • A.Ask the client to describe the voices and whether the client intends to follow them
    • B.Tell the client that the voices are not real
    • C.Leave the client alone in a quiet room
    • D.Explain that harming the roommate would result in arrest

    Rationale: The nurse should promptly assess the command hallucinations, including intent and ability to resist, while arranging appropriate safety measures. Telling the client the voices are unreal challenges the experience, leaving the client alone reduces supervision, and focusing on legal consequences does not assess immediate danger. The exam takeaway is to assess command content and risk before selecting interventions.

  3. 3.A 68-year-old client is brought to the medical unit with sudden confusion, fluctuating attention, and visual hallucinations that began this morning. Temperature is 38.3 C (100.9 F), heart rate 112/min, and oxygen saturation 91% on room air. Which action should the nurse take first?

    • A.Arrange a psychiatric consultation
    • B.Reorient the client and reduce evening stimulation
    • C.Assess oxygenation and notify the provider about possible acute illness
    • D.Ask the family whether the client has a history of dementia

    Rationale: Acute fluctuating confusion with fever and hypoxemia suggests delirium from a potentially urgent medical cause, so physiologic assessment and escalation come first. Psychiatric consultation and dementia history may be useful later, while environmental reorientation alone does not treat the suspected cause. The exam takeaway is that sudden mental-status changes require assessment for medical instability before assuming a primary psychiatric disorder.

  4. 4.A 22-year-old client with bipolar I disorder is brought to the emergency department after sleeping 2 hours total in 3 days, speaking rapidly, and spending the client's rent money. The client is intrusive but has stable vital signs. Which nursing action is most appropriate?

    • A.Offer a low-stimulation environment and set clear, consistent limits
    • B.Encourage the client to make a list of long-term financial goals
    • C.Invite the client to lead a recreational group
    • D.Allow unrestricted pacing to use up excess energy

    Answer and rationale are in the full material.

  5. 5.A 46-year-old client taking lithium for bipolar disorder reports vomiting and diarrhea for 2 days and now has coarse hand tremors and an unsteady gait. The lithium level is 1.8 mEq/L, and vital signs are stable. What should the nurse do?

    • A.Give the scheduled lithium dose with food
    • B.Hold lithium and notify the provider promptly
    • C.Encourage the client to restrict fluids
    • D.Reassure the client that fine tremors are expected

    Answer and rationale are in the full material.

+85 more questions with answers and rationales

Create a free account to save this material and start studying. Pro members get full access to every test bank.

Sign up free

Look inside

Free · 60 seconds

Create a free account

Save this guide, track progress and find your purchases in your dashboard.

or email

Already have an account? Sign in

Released October 15, 2026 · Independent original practice and study material.